Texas, 2022

Lightning Strike in Texas, October 13, 2022

October 13, 2022 · NWS HGX · 1 event in 1 county or zone

An early morning lightning strike damaged a residential home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An early morning lightning strike damaged a residential home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Oct 13, 5:48 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Oct 13, 5:48 AM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
648 AM CDT Thu Oct 13 2022

...New AVIATION...

.SHORT TERM...
(Today through Friday Night)
Issued at 414 AM CDT Thu Oct 13 2022

A cold front is pushing through the region early this morning,
producing isolated thunderstorms along and ahead the boundary. Low
to mid level lapse rates are limited but decent CAPE and forcing
aided by a mid-lvl shortwave will support a few storms through
daybreak. The front should reach the coastal zones by 6-8AM,
resulting in rain/storm chances as it moves southward. In addition
to showers and storms, light winds and low-level moisture are
resulting in low clouds and/or areas of fog (some locally dense)
ahead of the boundary. Areas along and south of the I-10 corridor
are more prone to see fog through early this morning.

While drier air will begin to filter in behind the FROPA, another
round of showers and thunderstorms can be expected across
portions of the region today. The front will continue to be the
main focus as it will slowly move south and remain quasi-
stationary along the coast. The interaction of this boundary and
the seabreeze during the peak diurnal heating will support
isolated to scattered showers and storms. Expect showers mainly
along the coast this morning, spreading inland in the afternoon.
Drier conditions and lower humidity levels should prevail mostly
for areas north of the Houston metro area. Regarding temperatures,
warm conditions will continue with highs climbing into the upper
80s and low 90s. Drier and cooler air along with mostly clear
skies should result in low temperatures from the mid 50s to upper
70s inland and in the 70s along the islands tonight.

The work-week will close out drier and slightly cooler. High
pressure builds in over Southeastern CONUS, bringing southeasterly
winds across SETX for Friday. Some coastal showers will be
possible during the day, but most of the region should remain dry.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 414 AM CDT Thu Oct 13 2022

With moderate low-level onshore winds and a weak ridge aloft set-
tling over the region, warm/humid almost summer-like weather will
prevail across SE TX this weekend. High temperatures are going to
range from the upper 80s and lower 90s with lows in the upper 60s
to lower 70s. Rain chances will likely remain low on Sat...mainly
over the coastal waters and counties early in the day. But, these
POPs are going to be on the rise by Sun with the development of a
strong low-level jet ahead of the cold front moving just south of
the Red River. Additionally, PWs are progged to pool to around 2"
across the CWA and there is a possibility of a shortwave (or two)
moving in from the west. All of this should support the formation
of scattered showers and thunderstorms on Sun with these elevated
chances persisting Sun night and Mon as the cold front sinks into
SE TX. The front should be off the coast by Mon afternoon (as per
these latest runs)...but clouds could linger a bit longer as the
closed upper low (lingering just west of the Baja Peninsula) be-
gins to move east (and weakening) across the Southern Plains.

But the main forecast takeaway for next week should be the cooler
(i.e. fall-like) temperatures for SE TX. If it all does verify we
could be looking at highs in the 70s and lows from the 40s to 50s
through much of next week. 41

&&

.AVIATION...
(12Z TAF Issuance)
Issued at 639 AM CDT Thu Oct 13 2022

MVFR to IFR conditions will prevail over the next couple of hours
for terminals along and south of IAH. This is in response to a
a cold front, currently moving over the region. Isolated
thunderstorms will be possible as the front reaches the coastal
waters early this morning. Otherwise, VFR conditions are expected
today with light to moderate northeast winds. Isolated
thunderstorms will again be possible this afternoon, possibly
impacting LBX, SGR and HOU terminals through late afternoon.

&&

.MARINE...
Issued at 414 AM CDT Thu Oct 13 2022

A weak cold front is expected to move into the nearshore waters this
morning. Isolated to scattered thunderstorms could develop ahead and
along this boundary through this afternoon as it stalls over the Up-
per TX coastal waters. Light offshore winds will prevail in the wake
of the front for much of the day, but E/SE winds could return to the
area as early as this afternoon and evening as the front weakens and
moves back inland. These onshore winds are forecast to strengthen as
we head into the weekend. Shower and thunderstorm coverage will also
be on the rise as deeper moisture moves in from the SW Gulf. Caution
flags may be needed at times over the weekend.

Otherwise, a strong cold front moving across SE TX could make it to
the coastal waters by late Mon. Stay tuned. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  91  62  90  66 /   0   0   0   0
Houston (IAH)			  91  64  89  67 /  10  10   0   0
Galveston (GLS)			  84  73  84  76 /  20  20   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...05
LONG TERM....41
AVIATION...05

In the hours before

Special weather statement, Oct 13, 1:24 AM CST, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
224 AM CDT Thu Oct 13 2022

TXZ164-179-130745-
Polk TX-Trinity TX-
224 AM CDT Thu Oct 13 2022

...A strong thunderstorm will impact portions of east central Trinity
and northeastern Polk Counties through 245 AM CDT...

At 222 AM CDT, doppler radar was tracking a strong thunderstorm near
Apple Springs, moving southeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Corrigan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3093 9490 3106 9503 3115 9485 3113 9482
      3113 9480 3111 9475 3111 9472 3109 9466
      3110 9465 3109 9464 3109 9462 3107 9460
TIME...MOT...LOC 0722Z 318DEG 20KT 3114 9491

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Oct 13, 1:46 AM CST, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
246 AM CDT Thu Oct 13 2022

TXZ164-179-130830-
Polk TX-Trinity TX-
246 AM CDT Thu Oct 13 2022

...A strong thunderstorm will impact portions of east central Trinity
and northeastern Polk Counties through 330 AM CDT...

At 245 AM CDT, Doppler radar was tracking a strong thunderstorm near
Corrigan, or 8 miles south of Diboll, moving southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Corrigan, Seven Oaks, Leggett and Moscow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3101 9466 3094 9464 3076 9494 3104 9503
      3115 9485 3111 9475 3111 9472 3109 9466
      3110 9465 3109 9464 3109 9462 3107 9460
      3106 9456
TIME...MOT...LOC 0745Z 317DEG 15KT 3107 9482

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Oct 13, 4:03 AM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
503 AM CDT Thu Oct 13 2022

TXZ213-227-131030-
Inland Harris TX-Fort Bend TX-
503 AM CDT Thu Oct 13 2022

...A strong thunderstorm will impact portions of north central Fort
Bend and west central Harris Counties through 530 AM CDT...

At 503 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cypress, or 8 miles northeast of Katy, moving southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Spring Branch West, Addicks Park Ten, Spring Branch North, Eldridge /
West Oaks, Spring Valley, Hedwig Village, Westbranch, Cypress, Briar
Forest, Spring Branch Central, Cinco Ranch, Addicks and Memorial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2991 9582 3000 9570 2979 9551 2968 9574
TIME...MOT...LOC 1003Z 327DEG 14KT 2989 9574

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Oct 13, 6:57 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
757 AM CDT Thu Oct 13 2022

TXZ214-237-238-313-337-338-438-439-131345-
Galveston Island TX-Inland Brazoria TX-Coastal Harris TX-Chambers TX-
Inland Galveston TX-Coastal Galveston TX-Bolivar Peninsula TX-
Coastal Brazoria TX-
757 AM CDT Thu Oct 13 2022

...Strong thunderstorms will impact portions of Galveston,
northeastern Brazoria, south central Chambers and southeastern Harris
Counties through 845 AM CDT...

At 757 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Anahuac to near Hillcrest.
Movement was southeast at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
League City, Galveston Causeway, Galveston Island West End, Texas
City, Alvin, Dickinson, La Marque, Santa Fe, southern Seabrook,
Hitchcock, Kemah, Galveston Pier 21, Bayou Vista, Clear Lake Shores,
Jamaica Beach, Tiki Island, Hillcrest, San Leon, Scholes Field and
Port Bolivar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2946 9443 2908 9510 2942 9527 2974 9467
TIME...MOT...LOC 1257Z 337DEG 19KT 2966 9472 2942 9519

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

The radar

The Houston radar (KHGX), 11 km away, was scanning. The volume nearest the first event began at 12:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Harris

When
October 13, 7:00 AM CST
Where
Harris County, 0.51 mi SW of Joyce
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
29.564, -95.035

An early morning lightning strike caused significant damage to a residential home.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, October 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052294.